Iowa, 2021

Hail and Damaging Winds in Iowa, July 9 to 10, 2021

July 9 to 10, 2021 · NWS DMX · 61 events in 14 counties and zones

A shortwave pushed across the area in the overnight to morning hours of July 9th, triggering severe storms over portions of western Iowa in the early morning hours. Storms weakened as they moved east into more stable air, however one cell did develop quarter to golf ball sized hail in Adair county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave pushed across the area in the overnight to morning hours of July 9th, triggering severe storms over portions of western Iowa in the early morning hours. Storms weakened as they moved east into more stable air, however one cell did develop quarter to golf ball sized hail in Adair county. As the early morning convection continued to weaken and move southeast, additional cells developed in late morning along outflow boundaries left across northern Iowa. By midday a single dominant cell strengthened over central Iowa and dove south southeast. This cell dropped golf ball to baseball sized hail northwest of and across the Des Moines metro through early afternoon. It then dissipated quickly just southeast of the Des Moines metro. The atmosphere recovered through the rest of the afternoon as surface based cape soared to 5000+ J/kg in southwest Iowa paired with 50 knots of 0-6 km shear. Storms developed once more in the late afternoon across eastern Iowa along the outflow boundary put out by the midday supercell. Though the environment was supportive, no storms reached severe thresholds. Overnight yet another round of convection rolled across southern Iowa, producing heavy rain and pushing all lingering convection across eastern Iowa out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 2:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 2:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
342 AM CDT Fri Jul 9 2021

.DISCUSSION.../Today through Thursday/
Issued at 341 AM CDT Fri Jul 9 2021

...Severe Weather Possible Late Today Into Tonight...

The primary focus of the forecast is on convection and associated
severe weather/heavy rain potential today through tonight.
Currently a large swath of showers and thunderstorms has expanded
roughly northwest to southeast across much of Iowa. Some of the
storms were severe in western and northwestern Iowa earlier, but
have faded in intensity as they moved eastward into less unstable
air toward central Iowa. Additional storms are also forming in
north central iowa and upstream over southwestern Minnesota. Most
short-range/high-resolution model output continues fading the
large southern swath this morning, while the northern swath
persists a bit longer toward midday over northeastern Iowa. The
degree to which the atmosphere is worked over by this morning
convection, and the placement of any resulting outflow boundaries,
will be of great importance this afternoon.

As diurnal heating occurs today in areas southwest of the morning
convection it will lead to strong destabilization by the
afternoon, with an effective warm front extending out of a Great
Plains surface cyclone being enhanced by the differential
heating/outflow, sharpening the front somewhere over Iowa, likely
in the southwest and southern portions of the state. While extreme
instability may be limited to those areas, the boundary could also
rebound and push northward toward central Iowa, depending on the
ability of the heating/destabilization to overwhelm early-day
convective overturning. Even to the northeast of the front, there
will also be moderate to strong elevated instability by late
afternoon, though it remains to be seen whether daytime heating
will be sufficient to break the cap in that area. It is also
possible that the morning convection, especially the are currently
developing to the north, may just fester all day over the
northeastern half of the state as indicated by some of the high-
resolution model solutions. The bottom line is that the details of
convective evolution remain highly uncertain for later today.
However, the environment will clearly be supportive of severe
weather, especially over southern Iowa/south of the effective warm
front where surface-based initiation and supercell storms will be
possible in the face of unseasonably impressive shear/flow fields,
with all modes of severe weather possible. SPC convective outlooks
convey this threat well and all interests should monitor the
latest forecast updates and potential watches/warnings through the
day and into tonight.

As the nocturnal low-level jet redevelops tonight it may activate
additional rounds of showers and thunderstorms, mainly over the
southern half of Iowa, however confidence in this is even lower as
such a scenario would be highly dependent on the extent and
behavior of afternoon/evening storms, which could congeal into an
MCS and blast south into Missouri, subsequently eating up the
LLJ/inflow and limiting overnight convective reinitiation over
Iowa. If additional storms do develop, they would be elevated but
still able to tap into strong enough instability to support a
continuing hail threat tonight. In addition, high atmospheric
moisture and potential back-building/training of storms along
boundaries supports a heavy rain threat and has prompted issuance
of a Flash Flood Watch in our southeastern counties, as discussed
further in the Hydrology section below.

A broad 500 mb trough will approach from the Dakotas tonight,
subsequently stalling out and closing off, but also gradually
weakening, over Iowa/Missouri/Illinois through the weekend. This
will support continued rain/storm chances, especially over the
eastern/southeastern half of Iowa, through Sunday and perhaps into
Monday. While the severe weather risk will be very low during that
time, a heavy rain threat may linger and if flash flooding/heavy
rainfall does occur in southern/eastern Iowa later today or
tonight, those impacts could be exacerbated or prolonged by any
additional rainfall. The system should finally eject eastward
toward the Great Lakes around Monday, after which wester
northwesterly 500 mb steering flow resumes and we should see a
couple more opportunities for thunderstorms as impulses move
through that flow for the remainder of the coming work week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1107 PM CDT Thu Jul 8 2021

VFR conditions at the moment, but storms have started to develop
over northwestern Iowa back into southeastern South Dakota and
northeastern Nebraska. These storms will move east-southeastward
and bring impacts to some portions of the central Iowa terminals.
These should wane or move out by mid-morning, but another round of
strong to severe storms is expected to develop in the afternoon
and push south-southeastward most likely impacting OTM and perhaps
ALO, FOD and DSM.

&&

.HYDROLOGY...
Issued at 322 AM CDT Fri Jul 9 2021

A round of light to moderate rainfall is heading into southern and
southeastern Iowa this morning. Additional thunderstorms are
forecast in that area late today through tonight, and perhaps
beyond into the weekend. While significant uncertainties remain
regarding the timing and placement of those thunderstorms,
atmospheric conditions are supportive of efficient rainfall rates
from this afternoon through tonight, and back-building/training
storms may also be possible. With the greatest probability of
these phenomena in the south/southeast, and that area also having
received heavy rainfall a week or two ago, have issued a flash
flood watch to highlight the potential threat. If the storms
develop/train over areas further north or west, which is possible,
then the watch may need to be expanded later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this afternoon through Saturday morning
for IAZ085-086-095>097.

&&

DISCUSSION...Lee
AVIATION...Ansorge
HYDROLOGY...Lee
Hazardous weather outlook, Jul 9, 2:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 AM CDT Fri Jul 9 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
350 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast at times today through tonight. There
is a potential for severe weather at times, especially over the
southern half or so of Iowa from mid-afternoon through this
evening when all modes of severe weather may be possible
including damaging winds, very large hail, and even tornadoes.
Locally heavy rainfall is also expected, especially south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms remain in the forecast from
Saturday into next week, however the threat of severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across the southern half or so of Iowa.

IAZ085-086-095>097-101100-
Monroe-Wapello-Wayne-Appanoose-Davis-
350 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast at times today through tonight. There
is a potential for severe weather at times, especially from mid-
afternoon through this evening when all modes of severe weather
will be possible including damaging winds, very large hail, and
even tornadoes. Locally heavy rainfall is also expected and could
lead to flash flooding by tonight.

A Flash Flood Watch is in effect for the area late this afternoon
into Saturday morning. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch is in effect for the area late this afternoon
into Saturday morning. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Periodic chances for thunderstorms remain in the forecast from
Saturday into next week, however the threat of severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Lee

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

42 hail, 17 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Adair

When
July 9, 5:00 AM CST to July 10, 5:00 AM CST
Where
Adair County, Greenfield
Reported by
COOP Observer
Coordinates
41.300, -94.470

A 24 hour rain total of 3.00 inches.

Heavy Rain, Polk

When
July 9, 5:35 AM CST to July 10, 5:35 AM CST
Where
Polk County, 1.38 mi N of Polk City
Reported by
CoCoRaHS
Coordinates
41.790, -93.720

A 24 hour rain total of 2.62 inches.

Heavy Rain, Taylor

When
July 9, 5:45 AM CST to July 10, 5:45 AM CST
Where
Taylor County, 3.49 mi S of Guss
Reported by
CoCoRaHS
Coordinates
40.800, -94.910

A 24 hour rain total of 2.90 inches.

Heavy Rain, Decatur

When
July 9, 6:00 AM CST to July 10, 6:00 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.630, -93.900

A 24 hour rain total of 2.23 inches.

Heavy Rain, Lucas

When
July 9, 6:00 AM CST to July 10, 6:00 AM CST
Where
Lucas County, 0.52 mi E of Chariton Muni Arpt
Reported by
AWOS
Coordinates
41.020, -93.360

A 24 hour rain total of 2.42 inches.

Heavy Rain, Wayne

When
July 9, 6:00 AM CST to July 10, 6:00 AM CST
Where
Wayne County, Allerton
Reported by
CoCoRaHS
Coordinates
40.700, -93.370

A 24 hour rain total of 2.29 inches.

Heavy Rain, Clarke

When
July 9, 6:00 AM CST to July 10, 6:00 AM CST
Where
Clarke County, 2.2 mi WSW of Osceola
Reported by
CoCoRaHS
Coordinates
41.020, -93.820

A 24 hour rain total of 2.18 inches.

Heavy Rain, Cass

When
July 9, 6:00 AM CST to July 10, 6:00 AM CST
Where
Cass County, 0.69 mi N of Anita Muni Arpt
Reported by
CoCoRaHS
Coordinates
41.440, -94.770

A 24 hour rain total of 2.90 inches.

Heavy Rain, Adair

When
July 9, 6:00 AM CST to July 10, 6:00 AM CST
Where
Adair County, 0.52 mi E of Adair
Reported by
COOP Observer
Coordinates
41.500, -94.640

A 24 hour rain total of 2.30 inches.

Heavy Rain, Clarke

When
July 9, 6:12 AM CST to July 10, 6:12 AM CST
Where
Clarke County, 2.95 mi SSW of Murray
Reported by
Trained Spotter
Coordinates
41.010, -93.990

A 24 hour rain total of 3.10 inches.

Heavy Rain, Ringgold

When
July 9, 6:30 AM CST to July 10, 6:30 AM CST
Where
Ringgold County, 0.52 mi E of Tingley
Reported by
Trained Spotter
Coordinates
40.850, -94.190

Report from a trained spotter via social media of 2.65 inches of rain.

Heavy Rain, Lucas

When
July 9, 7:00 AM CST to July 10, 7:00 AM CST
Where
Lucas County, 2.69 mi ESE of Norwood
Reported by
CoCoRaHS
Coordinates
41.110, -93.430

A 24 hour rain total of 4.18 inches.

Hail, Adair

When
July 9, 7:15 AM CST
Where
Adair County, 2.07 mi N of Fisk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -94.530

Mostly quarter sized hail with a few stones up to golf ball sized. Ground was white with hail. No wind.

Heavy Rain, Lucas

When
July 9, 7:23 AM CST to July 10, 7:23 AM CST
Where
Lucas County, 2.07 mi N of Lucas
Reported by
CoCoRaHS
Coordinates
41.060, -93.470

A 24 hour rain total of 3.18 inches.

Hail, Adair

When
July 9, 7:33 AM CST
Where
Adair County, 1.04 mi W of Greenfield Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -94.470

Delayed report of quarter sized hail. Time estimated via radar.

Heavy Rain, Wayne

When
July 9, 8:22 AM CST to July 10, 8:22 AM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Reported by
Trained Spotter
Coordinates
40.860, -93.500

A 24 hour rain total of 2.67 inches.

Heavy Rain, Mahaska

When
July 9, 9:16 AM CST to July 10, 9:16 AM CST
Where
Mahaska County, 0.52 mi E of Oskaloosa
Reported by
Public
Coordinates
41.300, -92.640

A 24 hour rain total of 3.10 inches.

Heavy Rain, Warren

When
July 9, 10:08 AM CST to July 10, 10:08 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

A 24 hour rain total of 2.40 inches.

Hail, Boone

When
July 9, 11:43 AM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -94.110

Report via mping app.

Hail, Boone

When
July 9, 11:50 AM CST
Where
Boone County, 1.72 mi NW of Wolf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.150, -94.050

Hail, Boone

When
July 9, 12:02 PM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -94.030

Hail, Boone

When
July 9, 12:03 PM CST to 12:05 PM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
1.75 in hail
Reported by
Public
Coordinates
42.040, -94.030

Hail lasted about 2 minutes.

Hail, Boone

When
July 9, 12:14 PM CST
Where
Boone County, 4.6 mi WSW of Luther
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -94.030

Hail, Boone

When
July 9, 12:15 PM CST
Where
Boone County, Boone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.070, -93.880

Hail, Boone

When
July 9, 12:21 PM CST
Where
Boone County, 2.95 mi SSE of Berkley
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.910, -94.100

Hail, Boone

When
July 9, 12:23 PM CST
Where
Boone County, 4.11 mi E of Luther
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.970, -93.870

Hail, Boone

When
July 9, 12:27 PM CST
Where
Boone County, 4.17 mi W of Madrid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.890, -93.930

Hail, Dallas

When
July 9, 12:28 PM CST
Where
Dallas County, 0.51 mi E of Woodward
Measured
2.75 in hail
Reported by
Public
Coordinates
41.850, -93.920

Hail, Dallas

When
July 9, 12:29 PM CST
Where
Dallas County, 0.86 mi NE of Woodward
Measured
3 in hail
Reported by
Public
Coordinates
41.860, -93.920

Report made via social media.

Hail, Boone

When
July 9, 12:29 PM CST
Where
Boone County, 3.16 mi WSW of Madrid
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.870, -93.910

Time estimated via radar.

Hail, Dallas

When
July 9, 12:38 PM CST
Where
Dallas County, 0.86 mi SE of Moran
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.810, -93.910

Hail, Polk

When
July 9, 12:55 PM CST
Where
Polk County, 0.69 mi N of Grimes
Measured
1.75 in hail
Reported by
Public
Coordinates
41.690, -93.800

Report via mping app.

Hail, Polk

When
July 9, 12:56 PM CST
Where
Polk County, 1.72 mi NE of Dodge Fld Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.700, -93.700

Report via mping app.

Hail, Polk

When
July 9, 12:58 PM CST
Where
Polk County, 0.69 mi N of Dodge Fld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -93.720

Report via mping app.

Hail, Polk

When
July 9, 12:59 PM CST
Where
Polk County, 1.24 mi NE of Rider
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.680, -93.760

Hail, Polk

When
July 9, 1:00 PM CST
Where
Polk County, 1.48 mi SSW of Dodge Fld Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.660, -93.730

Hail, Polk

When
July 9, 1:01 PM CST
Where
Polk County, 2.07 mi S of Polk City
Measured
2 in hail
Reported by
Official NWS Observations
Coordinates
41.740, -93.720

Golf ball to egg sized hail at the NWS office in Johnston. Minor damage to vehicles.

Hail, Polk

When
July 9, 1:01 PM CST
Where
Polk County, 0.52 mi W of Lovington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.650, -93.710

Hail, Polk

When
July 9, 1:01 PM CST
Where
Polk County, 0.86 mi SW of Lovington
Measured
1.25 in hail
Reported by
Public
Coordinates
41.640, -93.710

Report via mping app.

Hail, Polk

When
July 9, 1:01 PM CST
Where
Polk County, 0.69 mi N of Dodge Fld Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
41.690, -93.720

Report via mping app.

Hail, Polk

When
July 9, 1:01 PM CST
Where
Polk County, 3.72 mi NW of Herrold
Measured
1.5 in hail
Reported by
Public
Coordinates
41.750, -93.810

Report via mping app.

Hail, Polk

When
July 9, 1:01 PM CST
Where
Polk County, Urbandale
Measured
2.75 in hail
Reported by
Public
Coordinates
41.630, -93.720

Report via mping app.

Hail, Polk

When
July 9, 1:02 PM CST
Where
Polk County, 1.73 mi SE of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -93.680

Report via mping app.

Hail, Polk

When
July 9, 1:02 PM CST
Where
Polk County, 0.86 mi NW of Clive
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -93.790

Report via mping app.

Hail, Polk

When
July 9, 1:03 PM CST
Where
Polk County, 0.52 mi W of Dodge Fld Arpt
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
41.680, -93.730

Baseball sized hail report relayed via WHO TV.

Hail, Polk

When
July 9, 1:05 PM CST
Where
Polk County, 0.86 mi SE of Urbandale
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.620, -93.710

Hail, Polk

When
July 9, 1:06 PM CST
Where
Polk County, 1.03 mi E of Windsor Hgts
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
41.600, -93.700

Largest hail was golf ball sized and fell around 206pm local time.

Hail, Polk

When
July 9, 1:08 PM CST
Where
Polk County, 1.03 mi W of Oralabor
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.730, -93.650

NWS Employee reports half dollar to golf ball sized hail.

Hail, Polk

When
July 9, 1:11 PM CST
Where
Polk County, Urbandale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -93.720

Hail, Polk

When
July 9, 1:14 PM CST
Where
Polk County, 2.49 mi SE of Lovington
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
41.630, -93.660

Hail sized ranged from three quarters of an inch to as large as ping pong ball sized.

Hail, Polk

When
July 9, 1:15 PM CST
Where
Polk County, 2.18 mi WSW of Des Moines
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.590, -93.660

Most hail at 31st and Ingersoll Avenue was dime to nickel sized, however up to 1.5 inch hail fell at time of report.

Hail, Polk

When
July 9, 1:15 PM CST
Where
Polk County, 2.59 mi SE of Lovington
Measured
3.25 in hail
Reported by
Public
Coordinates
41.620, -93.670

Picture via social media of 3.25 inch hail in Beaverdale. Time estimated via radar.

Hail, Polk

When
July 9, 1:16 PM CST
Where
Polk County, 1.24 mi SE of Des Moines
Measured
1.25 in hail
Reported by
Public
Coordinates
41.590, -93.600

Half dollar sized hail at the state capitol.

Hail, Polk

When
July 9, 1:21 PM CST
Where
Polk County, 1.24 mi SE of Des Moines
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.590, -93.600

Golf balled sized hail at the state capitol.

Hail, Polk

When
July 9, 1:23 PM CST
Where
Polk County, 0.52 mi W of Ft Des Moines
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -93.640

Hail was ongoing at time of report.

Hail, Warren

When
July 9, 1:36 PM CST
Where
Warren County, 0.52 mi W of Clarkson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -93.490

Hail was ongoing at time of report.

Hail, Warren

When
July 9, 1:49 PM CST
Where
Warren County, 2.14 mi SSE of Beech
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.350, -93.520

Hail, Ringgold

When
July 9, 9:24 PM CST
Where
Ringgold County, 1.25 mi WSW of Mt Ayr
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.710, -94.250

Heavy Rain, Polk

When
July 9, 11:00 PM CST to July 10, 7:37 AM CST
Where
Polk County, 0.69 mi N of Saylorville
Reported by
Public
Coordinates
41.690, -93.630

Public report of 2.14 inches of rain since midnight, made via social media.

Thunderstorm Wind, Adams

When
July 10, 12:14 AM CST
Where
Adams County, 1.04 mi W of Nodaway
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.930, -94.900

Delayed report of 3 inch tree limbs broken and power poles broken.

Thunderstorm Wind, Taylor

When
July 10, 12:40 AM CST
Where
Taylor County, 0.87 mi NE of Bedford
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -94.710

RWIS site near Bedford recorded a 61 knot gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971390, 971391, 971392, 971393, 971394, 971395, 971396, 971397, 971398, 971399, 971400, 971401, 971346, 971402, 971347, 971404, 971405, 971406, 971348, 971349, 971350, 971351, 971352, 971353, 971354, 971355, 971356, 971357, 971358, 971359, 971360, 971361, 971362, 971363, 971364, 971365, 971366, 971367, 971368, 971369, and more.